Georgia, 2010

Winter Weather and Strong Wind in Georgia, February 4 to 5, 2010

February 4 to 5, 2010 · NWS FFC · 7 events in 7 counties and zones

S. An associated low pressure system was located along the Alabama and Florida Gulf Coast, moving eastward, with a warm front located across south Georgia and south Alabama.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A strong, negatively tilted upper low was rotating northeast from the southern plains and mid-south region of the U.S. An associated low pressure system was located along the Alabama and Florida Gulf Coast, moving eastward, with a warm front located across south Georgia and south Alabama. Gulf and Pacific moisture were riding over the warm front. Widespread precipitation fell across north and central Georgia from late on the 4th through the 5th. Rainfall amounts of two to four inches were common. A split flow pattern aloft was keeping a cold air mass in place across the eastern U.S., which had prevailed much of the 2009-2010 winter season. While the air mass at this particular time was not abnormally cold for early February, it was sufficiently cold at the onset of the precipitation, especially in the higher elevations of the northeast Georgia mountains, that some freezing rain, sleet, and snow fell for several hours. Accumulations of winter precipitation were generally confined to elevations at or above 2500 feet.

Strong winds were also observed with this intense, large-scale synoptic system. The most significant wind occurred shortly after 1200 am on the 5th when a band of heavy rain showers moved from the southwest to the northeast across north Georgia. Bartow county fared the worst where around 200 trees were blown down in the Rydal area. Pickens county just to the east saw at least 25 downed trees, including one which fell on a house.

Many rivers also went into flood stage across north and central Georgia.

The following are some of the winter weather reports reported to the National Weather Service Forecast Office in Peachtree City, Georgia.

Dawson county reported a light accumulation of sleet in the Amicalola Falls area, with no significant problems. This occurred in the higher elevations of the northwest part of the county.

Lumpkin county reported some sleet, but no accumulation.

Towns county reported less than 1/8 inch of ice and snow, but enough to result in numerous accidents across the county.

Union county reported up to two inches of snow at the higher elevations, at or above 3500 feet, near Suches. Portions of Georgia Highway 180 were closed.

White county reported up to 1/4 inch of ice and snow, most at the higher elevations in the north part of the county. Portions of Georgia Highways 17, 75, and 366 were closed in the north part of the county, generally north of Helen. Several accidents occurred and some motorists were stranded in their vehicles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 4, 9:35 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Feb 4, 9:35 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
935 AM EST THU FEB 4 2010

.UPDATE...
ALL UPDATES ARE OUT WITH SOME TWEAKS TO THE FORECAST INCLUDING HEAVY
RAIN POTENTIAL LATER TONIGHT AND FIRST PART OF FRIDAY. NOW GENERALLY
EXPECTING 1.5 TO 3 INCHES OF RAIN ACROSS THE AREA INTO FRIDAY
EVENING. BDL

&&

.SHORT TERM...PREVIOUS DISCUSSION/TODAY THROUGH SATURDAY/...
STANDARD WINTER EL NINO SCENARIO SETTING UP AGAIN FOR TODAY AND
TOMORROW.  A SOLID WEDGE WILL BUILD IN FROM THE NORTHEAST WITH
PRECIP OVERRUNNING A SURFACE BOUNDARY STRETCHED ACROSS CENTRAL GA.
PROBLEM WILL BE DETERMINING RAIN AMOUNTS FOR THE AREA.  MODELS START
OUT WITH MINOR DISAGREEMENT AND THEN SLOWLY DIVERGE FROM EACH OTHER
WITH TIME.  SURFACE DEWPOINT INITIALIZATION...FOR EXAMPLE...IS
HANDLED BETTER BY THE NAM IN THE WESTERN GULF /GFS IS WETTER/.  THIS
MAY BE THE KEY TO ADDRESSING THE LARGER PRECIP DISCREPANCIES BETWEEN
THE MODELS.  GFS BRINGS MOISTURE INTO GA MUCH FASTER THAN NAM AND
THE ECMWF...BUT THIS FIRST SURGE SHOULD DISSIPATE AS IT HAS TO FALL
THROUGH AN EVER-DEEPER COLUMN OF DRY AIR OVER GA.  ALTHOUGH GFS HAS
A BETTER HANDLE ON THE TIMING OF MOISTURE INFLOW...ITS AMOUNTS ARE
OVERDONE COMPARED TO ALL OTHER MODELS.  THUS...WILL LEAN MORE TOWARD
NAM/ECMWF SOLUTION WHICH KEEPS TOTAL PRECIP BELOW 2" IN CENTRAL AND
NORTHERN GA.  STILL...SOILS ARE SATURATED ACROSS THE AREA...SO EVEN
A GENTLE STEADY RAIN WILL BEGIN TO CAUSE PROBLEMS BY FRIDAY
MORNING.  WILL ISSUE A FLOOD WATCH FOR ALL BUT THE NORTHERN COUNTIES
OF OUR AREA.  AT THE PRESENT TIME...DON'T SEE THE DEEP CONVECTION
NEEDED TO PUSH THIS OVER TO FLASH FLOOD SITUATION.

WITH GRADIENT WINDS ALONG THE SURFACE BOUNDARY PUSHING 20KTS
SUSTAINED OVERNIGHT...AND 850 MB WINDS HOVERING AROUND 50KTS...WILL
ISSUE A WIND ADVISORY FOR ALL BUT THE SOUTHEAST CORNER COUNTIES.

WEDGE AND LIGHT RAIN...DRIZZLE...FOG WILL PERSIST IN THE NORTHEAST
CORNER INTO SATURDAY MORNING AS UPPER LOW DOESN'T PUSH THROUGH UNTIL
THEN.  WILL HAVE TO MENTION A BIT OF A WINTRY MIX IN THE FAR
NORTHEAST SATURDAY MORNING AS THICKNESSES SUPPORT SLEET/SNOW/RAIN
MIX FOR A BRIEF PERIOD.  NO SIGNIFICANT ACCUMULATIONS EXPECTED.

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AFTER THIS FIRST SYSTEM LIFTS OUT...STAGE IS SET FOR A REPEAT
PERFORMANCE EARLY NEXT WEEK.  SIMILAR SCENARIO...IN THAT PROGRESSIVE
LOW-LATITUDE PATTERN DEVELOPS A LOW ACROSS THE WESTERN GULF COAST
STATES AND THEN SWINGS IT UP ACROSS AL/GA.  ECMWF HAS A SIMILAR
SOLUTION...BUT WITH A WEAKER...LESS-CLOSED LOW.  SHOULD SEE PRECIP
RETURN TO THE STATE TUESDAY NIGHT...WITH AMOUNTS SIMILAR TO...OR
SLIGHTLY LESS THAN...THE FIRST SYSTEM.  STILL NOT ENOUGH INSTABILITY
EVIDENT TO CONSIDER THIS ANYTHING MORE THAN ANOTHER RAIN EVENT.

.AVIATION...
EXPECTING VFR CONDITIONS TO CONTINUE THROUGH THE MORNING...BEFORE
LOWERING INTO THE THE MVFR RANGE GENERALLY AFTER 18Z...THEN TAKING A
HARD NOSE DIVE INTO THE IFR RANGE MOST PLACES BY AROUND 00Z.
WATCHING RAIN AREA ADVANCE EASTWARD ACROSS ALABAMA...AND SHOULD
BEGIN TO SEE SCATTERED LIGHT PRECIP IN THE CSG AREA BY MID MORNING.
MAY BE AROUND 18Z BEFORE SEEING MUCH OF A CHANCE ACROSS ATL METRO
TAF SITES. THINK BEST CHANCE FOR WIDESPREAD MODERATE TO HEAVY RAIN
WILL BE AFTER 00Z. NORTHEAST WINDS GENERALLY 10 KTS OR LESS THIS
MORNING...BECOMING MORE EASTERLY THIS AFTERNOON WITH SPEEDS
INCREASING INTO THE 10 TO 15 KT RANGE. MODELS INDICATING WINDS
REALLY PICKUP TONIGHT AS GRADIENT TIGHTENS BETWEEN GULF LOW AND
SURFACE HIGH CENTERED ALONG MID ATLANTIC COAST. WILL GENERALLY SHOW
SUSTAINED SPEEDS IN THE 12 TO 18 KT RANGE WITH GUSTS UP TO 30 KTS
POSSIBLE.

49

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          48  37  38  35  55 /  40 100 100  30  10
ATLANTA         47  38  43  37  54 /  70 100 100  30   5
BLAIRSVILLE     43  37  40  33  46 /  30 100 100  40  20
CARTERSVILLE    44  39  45  37  52 /  70 100 100  30   5
COLUMBUS        51  46  55  42  55 /  70 100 100  20   5
GAINESVILLE     44  35  40  34  51 /  40 100 100  30  10
MACON           50  47  52  40  55 /  50 100 100  30   5
ROME            46  42  43  37  52 /  80 100 100  30  10
PEACHTREE CITY  47  42  46  35  54 /  70 100 100  20   5
VIDALIA         54  50  58  44  55 /  40  80 100  40   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM THIS EVENING THROUGH FRIDAY EVENING FOR THE
FOLLOWING ZONES: BALDWIN...BANKS...BARROW...BIBB...BLECKLEY...
BUTTS...CARROLL...CHATTAHOOCHEE...CLARKE...CLAYTON...COBB...
COWETA...CRAWFORD...CRISP...DEKALB...DODGE...DOOLY...DOUGLAS...
EMANUEL...FAYETTE...FORSYTH...GLASCOCK...GREENE...GWINNETT...
HALL...HANCOCK...HARALSON...HARRIS...HEARD...HENRY...HOUSTON...
JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...LAMAR...
LAURENS...MACON...MADISON...MARION...MERIWETHER...MONROE...
MONTGOMERY...MORGAN...MUSCOGEE...NEWTON...NORTH FULTON...
OCONEE...OGLETHORPE...PAULDING...PEACH...PIKE...POLK...PULASKI...
PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...STEWART...
SUMTER...TALBOT...TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...
TREUTLEN...TROUP...TWIGGS...UPSON...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKES...WILKINSON.

WIND ADVISORY FROM 7 PM THIS EVENING TO 10 AM EST FRIDAY FOR THE
FOLLOWING ZONES: BANKS...BARROW...BARTOW...BIBB...BUTTS...
CARROLL...CATOOSA...CHATTAHOOCHEE...CHATTOOGA...CHEROKEE...
CLARKE...CLAYTON...COBB...COWETA...CRAWFORD...DADE...DAWSON...
DEKALB...DOUGLAS...FANNIN...FAYETTE...FLOYD...FORSYTH...GILMER...
GORDON...GREENE...GWINNETT...HALL...HARALSON...HARRIS...HEARD...
HENRY...JACKSON...JASPER...JONES...LAMAR...LUMPKIN...MACON...
MADISON...MARION...MERIWETHER...MONROE...MORGAN...MURRAY...
MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...OGLETHORPE...
PAULDING...PEACH...PICKENS...PIKE...POLK...PUTNAM...ROCKDALE...
SCHLEY...SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TAYLOR...TOWNS...TROUP...UNION...UPSON...WALKER...WALTON...
WEBSTER...WHITE...WHITFIELD.

&&
Hazardous weather outlook, Feb 4, 4:56 AM EST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
456 AM EST THU FEB 4 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
456 AM EST THU FEB 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
HEAVY RAIN AND STRONG GUSTY WINDS EXPECTED TONIGHT.

.SYNOPSIS...
A LOW PRESSURE SYSTEM DEVELOPING OVER THE NORTHWEST GULF OF MEXICO
WILL MOVE NORTHEAST ACROSS THE SOUTHEASTERN U.S TODAY AND
TONIGHT...AS HIGH PRESSURE BECOMES CENTERED ALONG THE MID ATLANTIC
COAST.

.PRIMARY HAZARDS...
PERIODS OF HEAVY RAIN TONIGHT MAY CAUSE MINOR FLOODING ON AREA
CREEKS...STREAMS AND RIVERS. STRONG GUSTY WINDS COULD MAKE DRIVING
DIFFICULT TONIGHT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

.DISCUSSION...
WIDESPREAD RAIN ASSOCIATED WITH A LOW PRESSURE SYSTEM MOVING
NORTHEAST OUT OF THE GULF OF MEXICO WILL BEGIN TO PUSH INTO NORTH
AND CENTRAL GEORGIA THIS AFTERNOON. AS THE LOW GETS CLOSER
TONIGHT...THE RAIN IS EXPECTED TO BECOME HEAVY WITH WIDESPREAD 1 TO
2 INCH TOTALS POSSIBLE BY FRIDAY MORNING. WINDS ARE ALSO EXPECTED
TO BECOME STRONG AND GUSTY TONIGHT AS THE GRADIENT TIGHTENS
BETWEEN THE LOW MOVING OUT OF THE GULF AND HIGH PRESSURE CENTERED
OFF THE MID ATLANTIC COAST. FOR MORE DETAILED INFORMATION...SEE
THE LATEST FLOOD WATCH AND WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT CHANCE FOR A WINTRY MIX ACROSS THE NORTHEAST
GEORGIA MOUNTAINS FRIDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS
ANTICIPATED FOR THE REST OF THE PERIOD AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF HEAVY RAINFALL THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 2 strong wind. Local standard time, as filed.

Winter Weather, Dawson

When
February 4, 1:00 PM EST to 9:00 PM EST
Where
Dawson forecast zone
Reported by
County Official
Coordinates
34.444, -84.171 (the zone’s center; the record gives no point)

The Dawson County 911 Center reported a minor accumulation of sleet in the Amicalola Falls are of northern Dawson county.

Winter Weather, Union

When
February 4, 1:30 PM EST to 10:00 PM EST
Where
Union forecast zone
Reported by
Public
Coordinates
34.834, -83.991 (the zone’s center; the record gives no point)

The public reported two inches of snow at 3500 feet along Georgia Highway 180 near Suches. The Union County Emergency Management Director reported that portions of Georgia Highway 180 were closed.

Winter Weather, White

When
February 4, 2:00 PM EST to 10:00 PM EST
Where
White forecast zone
Reported by
Emergency Manager
Coordinates
34.646, -83.747 (the zone’s center; the record gives no point)

The White County Emergency Management Director reported from 1/4 to 1/8 inch of sleet, ice, and snow across the northern part of the county. Numerous accidents were reported and several motorists were stranded in their vehicles. Georgia Highways 17, 75, and 366, mostly north of Helen, were closed.

Winter Weather, Lumpkin

When
February 4, 2:00 PM EST to 9:00 PM EST
Where
Lumpkin forecast zone
Reported by
County Official
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

The Lumpkin County 911 Center reported a light dusting of sleet in the higher elevations. No significant problems were noted.

Winter Weather, Towns

When
February 4, 2:30 PM EST to 8:00 PM EST
Where
Towns forecast zone
Reported by
County Official
Coordinates
34.917, -83.737 (the zone’s center; the record gives no point)

The Towns County 911 Center reported a minor accumulation of sleet, ice, and snow on roadways. A number of accidents were reported.

Strong Wind, Bartow

When
February 5, 12:15 AM EST to 1:15 AM EST
Where
Bartow forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$50,000
Reported by
County Official
Coordinates
34.238, -84.840 (the zone’s center; the record gives no point)

The Bartow County 911 Center reported that from 150 to 250 trees were blown down from the combination of strong winds and heavy rain during the early morning hours. Much of the damage occurred in the East Valley Road and Maple Lane area. More than 2400 residents of the county were left without power for 24 hours or more.

Strong Wind, Pickens

When
February 5, 12:50 AM EST to 1:30 AM EST
Where
Pickens forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
34.464, -84.466 (the zone’s center; the record gives no point)

The Pickens County 911 Center reported that strong winds, associated with a band of heavy rain showers, blew down at least 25 trees across the county. One tree fell on a home on Grandview Road, but no significant damage was reported.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216437, 216436, 216434, 216438, 216435, 218170, 216439.